Format

Send to

Choose Destination
See comment in PubMed Commons below
Pediatr Nephrol. 2007 May;22(5):727-33. Epub 2007 Feb 3.

Effect of carnitine supplementation on lipid profile and anemia in children on chronic dialysis.

Author information

  • 1Nephrology and Dialysis Unit, G. Gaslini Institute, Largo G. Gaslini, 5, 16148, Genova, Italy. enricoverrina@ospedale-gaslini.ge.it

Abstract

We prospectively evaluated the effects of L-carnitine supplementation on plasma free carnitine (FC) levels, serum lipid profile, and erythropoietin (rhEPO) requirement in 24 children treated with peritoneal dialysis (PD; n=16) or hemodialysis (HD; n=8). The study was divided into a 3-month observation period, and a 3-month treatment period during which patients received 20 mg/kg per day of L-carnitine given orally. Clinical, biochemical, and hematological data were collected every 3 months. FC levels were measured in plasma and peritoneal dialysate by tandem mass spectrometry. There were no statistically significant changes in lipid levels, hemoglobin, or rhEPO requirements during the course of the study. Fifteen patients (13 PD, 2 HD) had plasma FC levels measured before and after treatment; FC levels increased from 32.1 +/- 14.1 micromol/l to 80.9 +/- 38.7 micromol/l (P<0.001). In PD patients, dialysate FC losses increased from 106 +/- 78 micromol/day at baseline to 178 +/- 119 micromol/day after supplementation. Positive correlations between FC plasma levels and dialysate levels (R=0.507) or daily excretion (R=0.603) were found after treatment. In our case series, an oral dose of 20 mg/kg per day of L-carnitine restored FC levels and produced a positive carnitine balance with no significant effects on hematological parameters or lipid profile over a 3-month period. Prolonged treatment duration may be required to obtain significant results.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk